Heavy Snow, Northern Fairfield
- When
- March 6, 2:00 PM EST to 6:00 PM EST
- Where
- Northern Fairfield forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
A weak low pressure system formed over the Ohio River Valley along a pre-existing and nearly stationary frontal boundary on Wednesday, March 5th. That night this storm started to move east, and passed just south of Connecticut on Thursday, March 6th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A weak low pressure system formed over the Ohio River Valley along a pre-existing and nearly stationary frontal boundary on Wednesday, March 5th. That night this storm started to move east, and passed just south of Connecticut on Thursday, March 6th. Meanwhile, an area of strengthening High Pressure started to build down from southern Canada. This created a north to northeast flow, which allowed rain and sleet at the onset of precipitation to quickly turn to snow, which remained the precipitation type for the duration of the storm. Snowfall amounts for this late winter storm were as follows:Fairfield County: 6 to 9 inches, including 7.0 in Bridgeport and 7.7 in Danbury.New Haven County: 5 to 8 inches, including 7.0 in New Haven.Middlesex County: 6 to 9 inches.New London County: 6 to 8 inches, including 8.0 in Norwich.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 6, 12:15 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1215 PM EST THU MAR 6 2003
UPGRADED THE ADVISORY TO A WARNING ACROSS SOUTHWEST CONNECTICUT AND
INTERIOR SOUTHEAST NEW YORK. REMAINDER OF AREA CONTINUES WITH AN
ADVISORY. ZONES AMENDED TO REFLECT THESE CHANGES AND TO TRY TO TIME
ENDING OF THE PRECIPITATION.
***LATEST W/W/A INFORMATION***
.OKX...
CT...WINTER WEATHER ADVISORY...CTZ007-008-011-012.
WINTER STORM WARNING...CTZ005-006-009-010.
NJ...WINTER WEATHER ADVISORY...NJZ002>006-011.
NY...WINTER WEATHER ADVISORY...NYZ071>081.
WINTER STORM WARNING...NYZ067>070.
MARINE...SMALL CRAFT ADVISORY...ANZ355-353-350-335-330-338.
***************** PREVIOUS AFD ISSUED AT 945 AM ********************
CURRENTLY, THE ORIGINAL AREA OF LOW PRESSURE GENERALLY STOPPED
DEEPENING EARLY THIS MORNING OVER WESTERN VIRGINIA. MEANWHILE, WE
HAVE STARTED TO SEE A SECONDARY LOW START TO DEVELOP ABOUT 150 MILES
EAST OF THE DELMARVA PENINSULA. IN FACT, IN THE PAST HOUR OR TWO,
THE PRESSURE TENDENCY ANALYSIS HAS STARTED TO INDICATE THAT THIS MAY
BECOME THE PRIMARY LOW VERY SHORTLY.
RAIN, FREEZING RAIN AND SLEET HAVE TURNED OVER TO SNOW ACROSS THE
REGION. THERE MAY ONLY BE A SLIGHT SLIVER ALONG THE SOUTH SHORE OF
LONG ISLAND WHERE SOME SLEET WILL MIX IN FOR THE VERY SHORT-TERM. IN
FACT, THE CHANGEOVER TO SNOW MAY BE COMPLETE BEFORE I EVEN FINISH
THIS PRODUCT. LOOK FOR SNOW TO CONTINUE THROUGH THE MORNING,
STICKING TO GRASS, TREES AND YES...CONCRETE SURFACES. SNOW WILL
TAPER OFF FROM THE SOUTHWEST EARLY THIS AFTERNOON AS A DRY SLOT
TRIES TO WORK THROUGH, WITH ONLY SCATTERED SNOW SHOWERS THEREAFTER.
CURRENT ACCUMULATIONS(3-5 COASTAL, 3-6 INTERIOR) LOOK REASONABLE...
BUT MAY END UP TOWARD THE HIGH END OF THE RANGE INTERIOR SECTIONS,
LONG ISLAND AND SOUTHERN CONNECTICUT. FOR THE CITY, WE WILL PROBABLY
WIND UP TOWARD THE LOW END OF THE RANGE. WE WILL CONTINUE THE WINTER
WEATHER ADVISORY THROUGH THE DAY. INSTEAD OF TRYING TO TIME IT NOW,
WE CAN ALWAYS START TO DROP THEM FROM WEST TO EAST AS CONDITIONS
WARRANT THIS AFTERNOON.
MARINE...ON TRACK SO FAR. SMALL CRAFT WILL CONTINUE. SEAS ALREADY
ABOVE CRITERIA ON THE OCEAN, WITH WINDS EXPECTED TO REACH CRITERIA
THIS AFTERNOON.
******************* PREVIOUS AFD ISSUED AT 305 AM *******************
AS WE DISCUSSED ON THE WWE...THIS LOOKS LIKE A STRONG ADVISORY
EVENT.
THINGS WORKING AGAINST ACCUMULATING SNOWFALL: NOW MARCH 6 AND WE ARE
FIGHTING CLIMATOLOGY AND A STRONG SUN. TEMPERATURES IN THE 40S WITH
A WET SURFACE ARE NOT REALLY CONDUCIVE FOR ACCUMULATIONS. PROFILES
DO NOT SUPPORT SNOW TO START ACROSS COASTAL CWA...MOSTLY
RAIN...QUICK TRANSITION TO SLEET BEFORE CHANGE TO SNOW. ETA AND GFS
BOTH INDICATE COOLING FIRST IN THE LOW LEVELS...THEN MID LEVELS.
TREND TECHNIQUE YIELDS RAIN->SLEET->SNOW.
ON THE OTHER HAND...CANNOT DISPUTE CURRENT SYNOPTIC SETUP WHICH HAS
BECOME ALL TOO COMMON THIS WINTER. STRONG HIGH TO THE
NORTH...FEEDING COLD AIR ON NORTHERLY WINDS AS SURFACE LOW HEADS
SOUTH OF US. ETA LOOKS TOO EXAGERATED...WITH TEMPS TOO WARM IN THE
MID LEVELS AND TOO COLD DOWN LOW. THIS IS REFLECTED IN THE ETA
MOS...18Z JFK TEMP OF 28 SEEMS UNREASONABLE...CONSIDERING THIS WOULD
BE 20 DEGREES BELOW CLIMATOLOGICAL NORMS. GFS TEMPERATURES AROUND
FREEZING LOOK MORE REASONABLE.
ANTICIPATE THAT WE WILL LOSE INITIAL .10 QPF BEFORE 12Z TO RAIN OR
MELTING SNOW IN THE CITY. ACCUMULATION WOULD BEGIN LATE MORNING AS
PRECIPITATION RATES INCREASE. USING A 10:1...GFS QPF AROUND .40
INCHES WOULD PRODUCE A GENERAL 3-5 INCHES. FURTHER NORTH AND
WEST...PRECIPITATION SHOULD START AS SNOW. LOWER QPF BUT WITH HIGHER
RATIOS WOULD ALSO GIVE 3-5 INCHES...IF NOT 3-6 ACROSS INLAND CT.
ALSO FEEL THAT ACCUMULATING SNOW ACROSS URBAN AREAS AND LONG ISLAND
WILL OCCUR MAINLY ON GRASSY SURFACES AND WILL WORD IT THIS WAY.
FLOW IS TOO PROGRESSIVE IN THE UPPER LEVELS FOR A MAJOR SNOW EVENT.
NOTHING TO REALLY SLOW THIS SYSTEM DOWN. STRONG SUBSIDENCE DRIES
THINGS OUT QUICKLY. IN FACT BDR MAVS HAVE CLEAR SKIES BY 03Z.
HIGH BUILDS IN...ALL IS QUIET UNTIL RAIN ON SUNDAY...TOO WARM FOR
SNOW.CTZ005>012-NJZ002>006-011-NYZ067>081-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 537 AM EST THU MAR 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY SNOW WILL DEVELOP ACROSS THE REGION THIS MORNING AS LOW PRESSURE MOVES OUT OF THE APPALACHIANS AND TOWARDS THE MID ATLANTIC STATES. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR SNOW AMOUNTS OF 3 TO 5 INCHES. THE SNOW WILL TAPER OFF TONIGHT. HOWEVER...WITH TEMPERATURES FALLING INTO THE SINGLE DIGITS AND TEENS...THERE WILL BE SOME ICY PATCHES ON AREA ROADWAYS. WITH LOW PRESSURE HEADING OFFSHORE BY THIS AFTERNOON...WINDS WILL BE INCREASING ACROSS THE FORECAST WATERS. A SMALL CRAFT ADVISORY IS IN EFFECT. CONDITIONS WILL IMPROVE TONIGHT AS HIGH PRESSURE BUILDS ACROSS THE REGION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS AND OTHER OBSERVERS ARE ENCOURAGED TO SEND IN THEIR SNOW REPORTS TODAY THROUGH OUR WEBSITE.
The national radar mosaic for the moment the first event began.
8 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346699, 5346703, 5346705, 5346704, 5346706, 5346700, 5346701, 5346702.